Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 255, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Sep 15, 2017, 8:58 PM CDT for Buffalo County, Dawson County, Sherman County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2017, 8:58 PM CDT (01:58 UTC)
- Expired
- Sep 15, 2017, 9:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buffalo County, NE, Dawson County, NE, Sherman County, NE
The radar
The Grand Island radar (KUEX), 91 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 2158 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
200
WUUS53 KGID 160158
SVRGID
NEC019-047-163-160245-
/O.NEW.KGID.SV.W.0255.170916T0158Z-170916T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
858 PM CDT FRI SEP 15 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Buffalo County in south central Nebraska...
Southeastern Sherman County in central Nebraska...
Southeastern Dawson County in south central Nebraska...
* Until 945 PM CDT
* At 858 PM CDT, severe thunderstorms were located along a line
extending from near Amherst to Elm Creek to near Overton, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ravenna, Elm Creek, Overton, Pleasanton, Amherst and Poole.
This includes Interstate 80 between mile markers 245 and 256.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4069 9963 4099 9922 4117 9893 4106 9876
4092 9897 4073 9930 4067 9942 4068 9944
4067 9948 4068 9959
TIME...MOT...LOC 0158Z 227DEG 24KT 4085 9919 4074 9939 4068 9953
HAIL...1.00IN
WIND...60MPH
$$
Rossi2 follow-up statements
741
WWUS53 KGID 160233
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
933 PM CDT FRI SEP 15 2017
NEC163-160242-
/O.CAN.KGID.SV.W.0255.000000T0000Z-170916T0245Z/
Sherman NE-
933 PM CDT FRI SEP 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERMAN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4105 9913 4105 9880 4092 9897 4080 9918
4071 9954 4074 9957
TIME...MOT...LOC 0232Z 227DEG 24KT 4097 9901 4086 9921 4080 9936
$$
NEC019-047-160245-
/O.CON.KGID.SV.W.0255.000000T0000Z-170916T0245Z/
Buffalo NE-Dawson NE-
933 PM CDT FRI SEP 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN BUFFALO AND SOUTHEASTERN DAWSON COUNTIES...
At 932 PM CDT, severe thunderstorms were located along a line
extending from near Poole to near Amherst to near Elm Creek, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ravenna, Overton, Pleasanton, Amherst and Poole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4105 9913 4105 9880 4092 9897 4080 9918
4071 9954 4074 9957
TIME...MOT...LOC 0232Z 227DEG 24KT 4097 9901 4086 9921 4080 9936
HAIL...1.00IN
WIND...60MPH
$$
Rossi832
WWUS53 KGID 160244
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
944 PM CDT FRI SEP 15 2017
NEC019-047-160254-
/O.EXP.KGID.SV.W.0255.000000T0000Z-170916T0245Z/
Buffalo NE-Dawson NE-
944 PM CDT FRI SEP 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUFFALO AND
SOUTHEASTERN DAWSON COUNTIES WILL EXPIRE AT 945 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
LAT...LON 4105 9913 4105 9880 4092 9897 4080 9918
4071 9954 4074 9957
TIME...MOT...LOC 0244Z 227DEG 24KT 4102 9894 4091 9914 4085 9929
$$
RossiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:39 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 15, 6:39 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Hastings NE 639 PM CDT Fri Sep 15 2017 .SHORT TERM...(This evening through Saturday) Issued at 255 PM CDT Fri Sep 15 2017 The cold front is currently sitting off to the northwest of the forecast area. Ahead of the front southerly winds are strong with sustained speeds between 20 and 30 mph with gusts between 30 and 40 mph. Scattered showers have been around the area through much of the day, but most areas did not see much in the way of accumulation. Temperatures are in the 80s to 90s across the area and highs in the 90s, some mid to upper 90s are expected. Tonight: The main forecast concern tonight is if/when/where thunderstorms may develop this evening before the front begins to move through during the overnight hours. The higher resolution guidance indicates the potential for thunderstorm development along the moisture gradient in south central Nebraska/north central Kansas around 6-7pm tonight. Confidence is not overly high with how this will evolve, with the best convergence along the front, not along this moisture gradient. But cannot rule it out and have included precipitation chances through the evening across much of the area. Later expect the best chances for thunderstorms to over central and portions of south central Nebraska...mainly areas north of Interstate 80. Some of these thunderstorms may be strong to severe. The front will begin to push southeast during the late evening/early morning hours tonight. Saturday: The cold front is expected to bisect the forecast area during the day tomorrow before it fully pushes southeast of the forecast area during the afternoon hours. Low stratus is expected to be present behind the front for a majority of Nebraska and with the combination of cooler air and clouds, highs tomorrow will be cooler. Currently have highs in the 70s across much of the area, but if clouds stick around longer, temps could be stunted even further. Ahead of the front highs will be warm...into the 80s and then falling as the front moves through. The best chances for precipitation tomorrow will be along and east of the front into eastern Nebraska and Kansas, but areas east of Highway 281 will have at least a small chance during the afternoon. .LONG TERM...(Sunday through Friday) Issued at 255 PM CDT Fri Sep 15 2017 Sunday - Monday: Surface high pressure will move across northern Nebraska Sunday morning. The front is expected to lift back to the north during the afternoon and overnight hours. The best chances for precipitation throughout the forecast look to be Sunday night into Monday as an upper disturbance approaches with the frontal boundary in the area. By Monday late morning/early afternoon the disturbance will push to the east of the area and it should clear out. Highs on Sunday will be nearer to normal in the 70s while the southerly warm advection on Monday will help temps increase into the upper 70s and 80s. Tuesday - Friday: Tuesday and Wednesday are expected to be dry with another frontal boundary moving through the area early Wednesday being pushed by a strong upper disturbance moving north of the area. This frontal passage is expected to be dry. With southwesterly flow persisting, surface high pressure again quickly moves off to the east-northeast Thursday and southerly flow returns. There are some small chances for preciptiation, but confidence in any one period is low. Highs will be the warmest on Tuesday, with highs in the mid to upper 80s before decreasing through the remainder of the week into the low 80s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday) Issued at 609 PM CDT Fri Sep 15 2017 SHRAs and TSRAs are expected to continue to develop and track northeast through the mid evening hours...with a few possibly resulting in MVFR or lower conditions at either terminal. Given the uncertainty involved with thunderstorms...opted to instead include a VCTS at both terminals for the next several hours. Overnight...expect winds to diminish ahead of a cold front which should cross the terminals during the early morning hours...bringing a wind shift as well as prevailing MVFR cigs for much of the day Saturday. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Rossi
Hazardous weather outlook, Sep 15, 7:22 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 722 PM CDT Fri Sep 15 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 170030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 722 PM CDT Fri Sep 15 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorms are possible this evening and overnight as a frontal boundary moves through the region. The best chances for strong to severe thunderstorms will be across portions of south central Nebraska. The strongest storms could produce hail to the size of quarters and wind gusts in excess of 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance for thunderstorms primarily east of Highway 81 Saturday. Some of these storms could contain small hail and strong thunderstorm wind gusts. Additional periodic small chances for thunderstorms remain in the forecast through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible across south central Nebraska tonight. Any reports of strong thunderstorm wind gusts or hail are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Special weather statement, Sep 15, 7:55 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
755 PM CDT FRI SEP 15 2017
NEZ082-160130-
Furnas NE-
755 PM CDT FRI SEP 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR FURNAS COUNTY UNTIL 830 PM CDT...
At 755 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Wilsonville, or 12 miles northwest of Norton, moving
northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Arapahoe, Oxford, Beaver City, Holbrook, Edison, Wilsonville, Hendley
and Hollinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4010 10019 4035 10001 4035 9963 4000 9963
4000 10019
TIME...MOT...LOC 0055Z 221DEG 28KT 3997 10005
RossiSpecial weather statement, Sep 15, 8:22 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Hastings NE 822 PM CDT FRI SEP 15 2017 NEZ040-047-160200- Howard NE-Greeley NE- 822 PM CDT FRI SEP 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREELEY AND NORTHEASTERN HOWARD COUNTIES UNTIL 900 PM CDT... At 822 PM CDT, Doppler radar was tracking a strong thunderstorm near Wolbach, or 29 miles east of Ord, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wolbach. LAT...LON 4138 9829 4132 9844 4141 9859 4169 9829 TIME...MOT...LOC 0122Z 222DEG 29KT 4145 9839 Rossi
Local storm report, Sep 15, 8:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
831 PM CDT FRI SEP 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 4 S AMHERST 40.78N 99.27W
09/15/2017 E0.50 INCH BUFFALO NE TRAINED SPOTTER
PEA TO MARBLE SIZE HAIL.
&&
MANGELSLocal storm report, Sep 15, 8:38 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
838 PM CDT FRI SEP 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 2 SE AMHERST 40.82N 99.24W
09/15/2017 E0.88 INCH BUFFALO NE TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL.
&&
MANGELSLocal storm report, Sep 15, 8:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
842 PM CDT FRI SEP 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 3 NW RIVERDALE 40.82N 99.20W
09/15/2017 E1.00 INCH BUFFALO NE TRAINED SPOTTER
QUARTER SIZE HAIL WITH STRONG WINDS OF 50 TO
60 MPH. ONGOING.
&&
SRLocal storm report, Sep 15, 8:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
850 PM CDT FRI SEP 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 3 NNW ELM CREEK 40.76N 99.39W
09/15/2017 E1.00 INCH BUFFALO NE TRAINED SPOTTER
HAIL ACCUMULATED INTO PILES.
&&
MANGELSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:05 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 40 min |
| Sep 15, 7:44 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Phelps, Sherman | 46 min |
| Sep 15, 7:55 PM CDT | Special Weather Statement | GID | Furnas | 35 min |
| Sep 15, 8:16 PM CDT | Areal Flood Advisory | GID | Buffalo, Dawson, Phelps | 3 hr |
| Sep 15, 8:19 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 41 min |
| Sep 15, 8:22 PM CDT | Special Weather Statement | GID | Greeley | 38 min |
| Sep 15, 8:28 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 32 min |
| Sep 15, 9:46 PM CDT | Special Weather Statement | GID | Buffalo | 44 min |
| Sep 15, 9:49 PM CDT | Special Weather Statement | GID | Kearney | 26 min |
| Sep 15, 10:09 PM CDT | Special Weather Statement | GID | Hall | 51 min |
| Sep 15, 10:34 PM CDT | Special Weather Statement | GID | Sherman | 41 min |
| Sep 15, 10:53 PM CDT | Special Weather Statement | GID | Howard, Merrick | 52 min |
| Sep 15, 11:17 PM CDT | Special Weather Statement | GID | Sherman | 43 min |
| Sep 15, 11:49 PM CDT | Special Weather Statement | GID | Nance | 11 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.